Alert archive / California / Small Craft Advisories in 2024

Small Craft Advisory 53, NWS Eureka, CA

May 3, 2024

NWS Eureka, CA issued this small craft advisory at May 3, 2024, 3:08 AM PDT. It took effect at May 3, 2024, 9:00 PM PDT. It was in force for 27 hr.

The area

The counties it named.

The facts

Issued
May 3, 2024, 3:08 AM PDT (10:08 UTC)
In effect from
May 3, 2024, 9:00 PM PDT
Expired
May 5, 2024, 12:00 AM PDT
In force
27 hr
Issued by
NWS Eureka, CA

The text

As transmitted.

829 
WHUS76 KEKA 031008
MWWEKA

URGENT - MARINE WEATHER MESSAGE
National Weather Service Eureka CA
308 AM PDT Fri May 3 2024

PZZ450-031815-
/O.NEW.KEKA.SC.Y.0053.240504T0400Z-240504T1000Z/
Pt St George to Cape Mendocino out 10 nm-
308 AM PDT Fri May 3 2024

...SMALL CRAFT ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO 3 AM
PDT SATURDAY...

* WHAT...Southwest winds 10 to 20 kt with gusts up to 30 kt 
  expected.

* WHERE...Pt St George to Cape Mendocino out 10 nm.

* WHEN...From 9 PM this evening to 3 AM PDT Saturday.

* IMPACTS...Conditions will be hazardous to small craft.

* ADDITIONAL DETAILS...Southerly winds will rapidly shift to 
  westerly late tonight into early Saturday morning. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

PZZ470-031815-
/O.NEW.KEKA.SC.Y.0053.240504T0400Z-240504T1600Z/
Pt St George to Cape Mendocino 10 to 60 nm-
308 AM PDT Fri May 3 2024

...SMALL CRAFT ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO 9 AM
PDT SATURDAY...

* WHAT...Northwest winds 10 to 20 kt with gusts up to 25 kt and 
  seas 4 to 6 feet expected.

* WHERE...Pt St George to Cape Mendocino 10 to 60 nm.

* WHEN...From 9 PM this evening to 9 AM PDT Saturday.

* IMPACTS...Conditions will be hazardous to small craft.

* ADDITIONAL DETAILS...Southerly winds will rapidly shift to
  westerly late tonight into early Saturday morning. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

PZZ475-031815-
/O.NEW.KEKA.SC.Y.0053.240504T1000Z-240505T0400Z/
Cape Mendocino to Pt Arena 10 to 60 nm-
308 AM PDT Fri May 3 2024

...SMALL CRAFT ADVISORY IN EFFECT FROM 3 AM TO 9 PM PDT
SATURDAY...

* WHAT...Northwest winds 10 to 20 kt with gusts up to 25 kt and 
  seas 5 to 8 feet expected.

* WHERE...Cape Mendocino to Pt Arena 10 to 60 nm.

* WHEN...From 3 AM to 9 PM PDT Saturday.

* IMPACTS...Conditions will be hazardous to small craft.

* ADDITIONAL DETAILS...Southerly winds will rapidly shift to 
  westerly late tonight into early Saturday morning. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
7 follow-up statements
152 
WHUS76 KEKA 031558
MWWEKA

URGENT - MARINE WEATHER MESSAGE
National Weather Service Eureka CA
858 AM PDT Fri May 3 2024

PZZ450-040000-
/O.CON.KEKA.SC.Y.0053.240504T0400Z-240504T1000Z/
Pt St George to Cape Mendocino out 10 nm-
858 AM PDT Fri May 3 2024

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 9 PM THIS EVENING
TO 3 AM PDT SATURDAY...

* WHAT...Southwest winds 10 to 20 kt with gusts up to 30 kt 
  expected.

* WHERE...Pt St George to Cape Mendocino out 10 nm.

* WHEN...From 9 PM this evening to 3 AM PDT Saturday.

* IMPACTS...Conditions will be hazardous to small craft.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

PZZ470-040000-
/O.CON.KEKA.SC.Y.0053.240504T0400Z-240504T1600Z/
Pt St George to Cape Mendocino 10 to 60 nm-
858 AM PDT Fri May 3 2024

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 9 PM THIS EVENING
TO 9 AM PDT SATURDAY...

* WHAT...Northwest winds 10 to 20 kt with gusts up to 25 kt and 
  seas 4 to 6 feet expected.

* WHERE...Pt St George to Cape Mendocino 10 to 60 nm.

* WHEN...From 9 PM this evening to 9 AM PDT Saturday.

* IMPACTS...Conditions will be hazardous to small craft.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

PZZ475-040000-
/O.CON.KEKA.SC.Y.0053.240504T1000Z-240505T0400Z/
Cape Mendocino to Pt Arena 10 to 60 nm-
858 AM PDT Fri May 3 2024

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 3 AM TO 9 PM PDT
SATURDAY...

* WHAT...Northwest winds 10 to 20 kt with gusts up to 25 kt and 
  seas 5 to 8 feet expected.

* WHERE...Cape Mendocino to Pt Arena 10 to 60 nm.

* WHEN...From 3 AM to 9 PM PDT Saturday.

* IMPACTS...Conditions will be hazardous to small craft.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
585 
WHUS76 KEKA 032155
MWWEKA

URGENT - MARINE WEATHER MESSAGE
National Weather Service Eureka CA
255 PM PDT Fri May 3 2024

PZZ450-040600-
/O.CON.KEKA.SC.Y.0053.240504T0400Z-240504T1000Z/
Pt St George to Cape Mendocino out 10 nm-
255 PM PDT Fri May 3 2024

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 9 PM THIS EVENING
TO 3 AM PDT SATURDAY...

* WHAT...Southwest winds 10 to 20 kt with gusts up to 30 kt 
  expected.

* WHERE...Pt St George to Cape Mendocino out 10 nm.

* WHEN...From 9 PM this evening to 3 AM PDT Saturday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

PZZ470-040600-
/O.CON.KEKA.SC.Y.0053.240504T0400Z-240504T1600Z/
Pt St George to Cape Mendocino 10 to 60 nm-
255 PM PDT Fri May 3 2024

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 9 PM THIS EVENING
TO 9 AM PDT SATURDAY...

* WHAT...Northwest winds 10 to 20 kt with gusts up to 25 kt and 
  seas 4 to 6 feet expected.

* WHERE...Pt St George to Cape Mendocino 10 to 60 nm.

* WHEN...From 9 PM this evening to 9 AM PDT Saturday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

PZZ475-040600-
/O.CON.KEKA.SC.Y.0053.240504T1000Z-240505T0400Z/
Cape Mendocino to Pt Arena 10 to 60 nm-
255 PM PDT Fri May 3 2024

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 3 AM TO 9 PM PDT
SATURDAY...

* WHAT...Northwest winds 10 to 20 kt with gusts up to 25 kt and 
  seas 5 to 8 feet expected.

* WHERE...Cape Mendocino to Pt Arena 10 to 60 nm.

* WHEN...From 3 AM to 9 PM PDT Saturday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
910 
WHUS76 KEKA 040355
MWWEKA

URGENT - MARINE WEATHER MESSAGE
National Weather Service Eureka CA
855 PM PDT Fri May 3 2024

PZZ450-041000-
/O.CON.KEKA.SC.Y.0053.240504T0400Z-240504T1000Z/
Pt St George to Cape Mendocino out 10 nm-
855 PM PDT Fri May 3 2024

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 3 AM PDT
SATURDAY...

* WHAT...Southwest winds 10 to 20 kt with gusts up to 30 kt 
  expected.

* WHERE...Pt St George to Cape Mendocino out 10 nm.

* WHEN...Until 3 AM PDT Saturday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

PZZ470-041200-
/O.CON.KEKA.SC.Y.0053.240504T0400Z-240504T1600Z/
Pt St George to Cape Mendocino 10 to 60 nm-
855 PM PDT Fri May 3 2024

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 9 AM PDT
SATURDAY...

* WHAT...Northwest winds 10 to 20 kt with gusts up to 25 kt and 
  seas 4 to 6 feet expected.

* WHERE...Pt St George to Cape Mendocino 10 to 60 nm.

* WHEN...Until 9 AM PDT Saturday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

PZZ475-041200-
/O.CON.KEKA.SC.Y.0053.240504T1000Z-240505T0400Z/
Cape Mendocino to Pt Arena 10 to 60 nm-
855 PM PDT Fri May 3 2024

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 3 AM TO 9 PM PDT
SATURDAY...

* WHAT...Northwest winds 10 to 20 kt with gusts up to 25 kt and 
  seas 5 to 8 feet expected.

* WHERE...Cape Mendocino to Pt Arena 10 to 60 nm.

* WHEN...From 3 AM to 9 PM PDT Saturday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
023 
WHUS76 KEKA 041002
MWWEKA

URGENT - MARINE WEATHER MESSAGE
National Weather Service Eureka CA
302 AM PDT Sat May 4 2024

PZZ450-041115-
/O.EXP.KEKA.SC.Y.0053.000000T0000Z-240504T1000Z/
Pt St George to Cape Mendocino out 10 nm-
302 AM PDT Sat May 4 2024

...SMALL CRAFT ADVISORY HAS EXPIRED...

Wind speeds have decreased as forecast, therefore the small craft
advisory has been allowed to expire.

$$

PZZ470-041600-
/O.CON.KEKA.SC.Y.0053.000000T0000Z-240504T1600Z/
Pt St George to Cape Mendocino 10 to 60 nm-
302 AM PDT Sat May 4 2024

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 9 AM PDT THIS
MORNING...

* WHAT...Northwest winds 10 to 15 kt with gusts up to 25 kt and 
  seas 4 to 6 feet.

* WHERE...Pt St George to Cape Mendocino 10 to 60 nm.

* WHEN...Until 9 AM PDT this morning.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

PZZ475-041815-
/O.CON.KEKA.SC.Y.0053.000000T0000Z-240505T0400Z/
Cape Mendocino to Pt Arena 10 to 60 nm-
302 AM PDT Sat May 4 2024

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 9 PM PDT THIS
EVENING...

* WHAT...Northwest winds 10 to 20 kt with gusts up to 25 kt and 
  seas 5 to 8 feet.

* WHERE...Cape Mendocino to Pt Arena 10 to 60 nm.

* WHEN...Until 9 PM PDT this evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
118 
WHUS76 KEKA 041558
MWWEKA

URGENT - MARINE WEATHER MESSAGE
National Weather Service Eureka CA
858 AM PDT Sat May 4 2024

PZZ470-041700-
/O.EXP.KEKA.SC.Y.0053.000000T0000Z-240504T1600Z/
Pt St George to Cape Mendocino 10 to 60 nm-
858 AM PDT Sat May 4 2024

...SMALL CRAFT ADVISORY HAS EXPIRED...


$$

PZZ475-050000-
/O.CON.KEKA.SC.Y.0053.000000T0000Z-240505T0400Z/
Cape Mendocino to Pt Arena 10 to 60 nm-
858 AM PDT Sat May 4 2024

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 9 PM PDT THIS
EVENING...

* WHAT...Northwest winds 10 to 20 kt with gusts to 25 kt and seas
  5 to 8 feet.

* WHERE...Cape Mendocino to Pt Arena 10 to 60 nm.

* WHEN...Until 9 PM PDT this evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
778 
WHUS76 KEKA 042145
MWWEKA

URGENT - MARINE WEATHER MESSAGE
National Weather Service Eureka CA
245 PM PDT Sat May 4 2024

PZZ475-050545-
/O.EXT.KEKA.SC.Y.0053.000000T0000Z-240505T0700Z/
Cape Mendocino to Pt Arena 10 to 60 nm-
245 PM PDT Sat May 4 2024

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL MIDNIGHT PDT
TONIGHT...

* WHAT...Northwest winds 15 to 20 kt with gusts to 25 kt and seas
  5 to 8 feet.

* WHERE...Cape Mendocino to Pt Arena 10 to 60 nm.

* WHEN...Until midnight PDT tonight.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
855 
WHUS76 KEKA 050401
MWWEKA

URGENT - MARINE WEATHER MESSAGE
National Weather Service Eureka CA
901 PM PDT Sat May 4 2024

PZZ475-050700-
/O.CON.KEKA.SC.Y.0053.000000T0000Z-240505T0700Z/
Cape Mendocino to Pt Arena 10 to 60 nm-
901 PM PDT Sat May 4 2024

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT PDT
TONIGHT...

* WHAT...Northwest winds 15 to 20 kt with gusts up to 25 kt and 
  seas 6 to 8 feet.

* WHERE...Cape Mendocino to Pt Arena 10 to 60 nm.

* WHEN...Until midnight PDT tonight.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this small craft advisory went out at May 2, 2:58 PM PDT, 12 hours 10 minutes earlier.

Area forecast discussion, May 2, 2:58 PM PDT, 12 hours 10 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
258 PM PDT Thu May 2 2024

.SYNOPSIS...Mainly dry weather is expected for tonight and
Friday. A colder storm with will generate moderate to heavy rain
Friday night through Saturday morning. Drastically colder
temperatures and light snow are expected for the mountains above
3500 feet on Saturday. Mainly dry conditions and below normal
temperatures are expected next week.

&&

.DISCUSSION...A weak cold frontal boundary brought some light rain
to Humboldt and Del Norte counties this morning. This evening and
tonight mainly dry weather is expected as some shortwave ridging
moves over the area and this will continue into Friday. Some
drizzle may linger this evening along the Humboldt coast north of
Cape Mendocino. It looks like there will continue to be clouds
around, especially in the north and along the coast.

Friday an upper level low dropping down from the gulf of Alaska.
This will bring a cold front to the area and a period of moderate
to heavy rain Friday night and early Saturday. Current NBM is now
showing widespread 1 to 2 inches of rain. The NBM is showing a 50
percent chance of over 3 inches in the mountains of Del Norte
county and in the King range. Southern Lake county and eastern
Trinity county valleys may only see a half to three quarters of an
inch of rain. Current models show the rain starting mid afternoon
Del Norte county and moving south quickly in the late afternoon
and evening with rain expected to reach southern Lake county by 10
pm to midnight. Snow levels are expected to drop to around 3500 to
4000 feet. Some of the rain will likely fall ahead of the colder
air, but several inches of snow is possible at 4000 feet. The
steady rain is expected to come to an end from north of south
Saturday morning. Showers are expected in the afternoon. There is
some instability and this will bring the potential for
thunderstorms in the afternoon. Models are showing CAPE of 100 to
200 j/kg. The NAM is showing some skinny cape in areas along the
coast. The question will be if surface temperatures will be warm
enough to generate this instability.

Saturday night into Sunday morning showers are expected to come
to an end, however it looks like clouds will linger over the
area. The cold airmass will bring cool temperatures, but with all
the moisture around there is not expected to be good radiational
cooling. Any valley areas that do clear even briefly will likely
see frost or freezing temperatures. However the coldest places
will likely be at the higher elevations. 850 MB temperatures are
-5C so elevations as low as 2,000 feet may see freezing
temperatures even with some cloud cover.

Sunday afternoon temperatures will remain chilly with highs in
many areas remaining in the 50s. Sunday night through Tuesday the
upper level trough is expected to keep some clouds and possible
light rain along the Humboldt and Del Norte coasts. This should
keep temperatures from getting as cold in these cloudy areas.
Farther south and east will likely see near freezing or freezing
temperatures. Wednesday drier air is expected to move in and this
may be the coldest night some of the valleys and the coast. MKK

&&

.AVIATION...IFR/LIFR conditions are improving slightly as a weak
frontal boundary drops south into the CWA, ushering in low to mid
level dry air. CEC and ACV will likely scatter out to broken mid-
level ceilings and VFR/MVFR conditions this afternoon and evening
with some reduced visibilities. Moist westerly flow will
gradually weaken and turn offshore (NE) overnight with broken
ceilings, warding off widespread fog at coastal terminals.
Otherwise, UKI remains quite clear with gusty northerly winds that
will diminish this evening beneath scattered high cirrus. LLWS
will return overnight as the the BL decouples beneath a shallow
inversion. Hi- res models hint at some scattered low level
ceilings in the valley, but temperatures will likely have a hard
time cooling to saturation. Winds expected to become southerly
with increasing cloud cover ahead of a frontal boundary
approaching Friday afternoon.

&&

.MARINE...NW winds continue to diminish and turn westerly as a weak
front drops into area waters, leaving winds and seas fairly light
through the end of this week.  Winds will gradually increase and
turn southerly ahead of a frontal boundary late Friday, enhancing
wave heights to 6-7 feet for the remainder of the weekend. Locally
generated NW wind waves will continue to be reinforced by additional
frontal passages early next week before a long period swell fills
into the waters.

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...
None.
NORTHWEST CALIFORNIA COASTAL WATERS...
None.
&&

Visit us at https://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka

For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.png

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 2:46 AM PDTFrost AdvisoryEKATrinity5 hr
May 3, 2:49 AM PDTWinter Weather AdvisoryEKADel Norte, Humboldt, Mendocino, Trinity38 hr

Nearby

Small Craft Advisories in California, 2024Every small craft advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.